Alert archive / Florida / Tornado Warnings in 2024

Tornado Warning 22, NWS Tampa Bay, FL

August 4, 2024Pinellas County, Florida

NWS Tampa Bay, FL issued this tornado warning at Aug 4, 2024, 5:46 PM EDT for Pinellas County, Florida. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2024, 5:46 PM EDT (21:46 UTC)
Expired
Aug 4, 2024, 6:15 PM EDT
In force
29 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Pinellas County, FL

The radar

The Tampa radar (KTBW), 44 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 6:00 PM EDTTORNADO1 Ene Redington Beach, FLDamage to a fence and a trailer were reported by residents along with reports of a tornado touching down.
Aug 4, 6:00 PM EDTWATERSPOUT1 Nnw Treasure Island, FLThe public reported a screen capture of a webcam showing a waterspout off the Treasure Island coast.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 10:57 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

485 
WFUS52 KTBW 042146
TORTBW
FLC103-042215-
/O.NEW.KTBW.TO.W.0022.240804T2146Z-240804T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tampa Bay Area Ruskin FL
546 PM EDT Sun Aug 4 2024

The National Weather Service in Ruskin has issued a

* Tornado Warning for...
  Southwestern Pinellas County in west central Florida...

* Until 615 PM EDT.

* At 546 PM EDT, a radar indicated waterspout was located just
  offshore near St. Pete Beach, or near Seminole, moving north at 30
  mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornado will be near...
  Largo, Pinellas Park, Seminole, St. Petersburg, Harbor Bluffs, 
  Ridgecrest, and Bay Pines around 550 PM EDT.
  Clearwater around 555 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Belleair Bluffs, Redington Beach, Indian Shores, Belleair Shore,
Treasure Island, Belleair, North Redington Beach, Belleair Beach,
Redington Shores, and South Pasadena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! If your home is flooded, avoid flood waters. If
possible, take shelter in an interior room. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 2800 8275 2769 8273 2768 8281 2792 8291
      2796 8291
TIME...MOT...LOC 2146Z 167DEG 28KT 2775 8279 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

TBW
1 follow-up statement
492 
WWUS52 KTBW 042155
SVSTBW

Severe Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
555 PM EDT Sun Aug 4 2024

FLC103-042215-
/O.CON.KTBW.TO.W.0022.000000T0000Z-240804T2215Z/
Pinellas FL-
555 PM EDT Sun Aug 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR WEST
CENTRAL PINELLAS COUNTY...

At 555 PM EDT, a confirmed waterspout was located just offshore over
Seminole, moving north at 30 mph.

HAZARD...Tornado.

SOURCE...Weather spotters confirmed waterspout moving onshore.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Clearwater, Largo, Pinellas Park, Seminole, Harbor Bluffs, and 
  Ridgecrest around 600 PM EDT.

Other locations impacted by this tornado include Belleair Bluffs,
Redington Beach, Indian Shores, Walsingham Park, Belleair Shore,
Belleair, North Redington Beach, Belleair Shores, Belleair Beach, and
Redington Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to an
interior room on the lowest floor of a sturdy building. Avoid
windows. If you are outdoors, in a mobile home, or in a vehicle, move
to the closest substantial shelter and protect yourself from flying
debris.

&&

LAT...LON 2800 8275 2781 8274 2780 8281 2792 8291
      2796 8291
TIME...MOT...LOC 2155Z 167DEG 28KT 2782 8281 

TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN

$$

TBW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Aug 4, 3:07 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 4, 3:07 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
307 PM EDT Sun Aug 4 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 301 PM EDT Sun Aug 4 2024

The days 1 and 2 forecast remains on track. Tropical Storm Debby
continues to parallel our coastline bringing heavy rain, high winds,
storm surge, and the threat of tornadoes to the forecast area. TS
Debby continues to strengthen as it moves northward. Landfall is
currently forecast by the NHC to be along the Big Bend of Florida as
a category 1 hurricane on Monday. Nearly everyone is already seeing
some form of impacts from TS Debby as the storm scrapes the western
Florida coast.

Heavy rain showers will be widespread with isolated thunderstorms
possible in the stronger rain bands. As the rain bands move onshore
and interact with moderate low-level SRH, embedded supercells will
pose an isolated tornado risk today. High winds and heavy rainfall
amounts will impact much of the Florida Peninsula, but the highest
winds and heaviest rainfall amounts will be focused closer to the
coast. A wide variety of impacts are expected with this system
throughout the next couple of days. Please see local tropical
products for specific regional impacts expected with TS Debby across
the forecast area and a list of active watches/warnings at the end
of this product. Also see related tropical products issued from this
office for additional information.

Tropical Storm Debby will begin to exit the area on Monday with the
majority of the impacts wrapping up on Tuesday. However, with weak
steering flow, Debby will meander slowly to the north of Florida
through at least mid week. Southwest flow into the storm will lead
to convergent rain bands trailing across the state. These rain bands
could lead to localized heavy rain and flooding concerns for several
days. Significant uncertainty remains for the end of the forecast
period due to the slow and wobbly nature of TS Debby's track.

&&

.AVIATION...
(18Z TAFS)
Issued at 301 PM EDT Sun Aug 4 2024

Widespread rain with embedded heavy showers and a few thunderstorms
will continue to move across the TAF sites into tonight causing
MVFR/occasional IFR conditions. The rainfall coverage will diminish
from south to north later this evening and overnight with scattered
to numerous showers and a few thunderstorms persisting through
Monday. Southeast winds at 15 to 25 knots with gusts to around 40
knots will continue into early tonight then shift south overnight
and then southwest Monday morning.

&&

.MARINE...
Issued at 301 PM EDT Sun Aug 4 2024

As Tropical Storm Debby approaches and tracks just west of the
waters today and tonight, conditions will continue to deteriorate
with increasing winds and significant building of seas. Hazardous
marine conditions are expected to develop which will persist into
Monday. Winds and seas will gradually subside Monday night and
Tuesday.

&&

.FIRE WEATHER...
Issued at 301 PM EDT Sun Aug 4 2024

No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values above critical
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  86  80  89 / 100  90  80  90
FMY  79  89  81  90 /  80  80  50  80
GIF  78  87  78  91 /  80  80  60  90
SRQ  78  89  80  90 / 100  90  80  90
BKV  76  86  78  89 / 100  90  80  90
SPG  81  89  83  90 / 100  90  80  90

&&

Sea Breeze Thunderstorm Regime For Monday: 5
Sea Breeze Thunderstorm Regime For Tuesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Lee-Coastal
     Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Inland
     Lee-Polk.

     Hurricane Watch for Coastal Levy-Inland Levy.

     Storm Surge Watch for Coastal Charlotte-Coastal Lee-Coastal
     Sarasota.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to Suwannee
     River FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM.

     Hurricane Watch for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM.

     Hurricane Warning for Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT/AVIATION...Close
DECISION SUPPORT/UPPER AIR...Carlisle/Wynn

In the hours before

Local storm report, Aug 4, 4:57 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
457 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Tropical Cyclone 2 ENE Saint Petersburg  27.77N 82.63W
08/04/2024                   Pinellas           FL   ASOS

            ASOS station KSPG St Petersburg - Albert
            Whitted reporte 51 mph wind gust.

&&
Local storm report, Aug 4, 5:05 PM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
505 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Storm Surge      2 NNW Fort Myers        26.66N 81.86W
08/04/2024                   Lee                FL   Broadcast Media

            Local media reported 3 ft of flooding from
            storm surge.

&&
Local storm report, Aug 4, 5:07 PM EDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
507 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Storm Surge      Nokomis                 27.13N 82.44W
08/04/2024                   Sarasota           FL   Public

            Flooding repd due to storm surge in Nokomis,
            Sarasota Co.

&&
Local storm report, Aug 4, 5:11 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
511 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Storm Surge      1 NNW Fort Myers        26.64N 81.86W
08/04/2024                   Lee                FL   Public

            Storm surge pictures in Ft Myers.

&&
Local storm report, Aug 4, 5:28 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
528 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Storm Surge      4 ESE Punta Rassa       26.45N 81.95W
08/04/2024                   Lee                FL   Broadcast Media

            Broadcast met shared a video on social media
            showing storm surge flooding in Ft Myers
            beach.

&&
Local storm report, Aug 4, 5:34 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
534 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Funnel Cloud     4 N Port Charlotte      27.04N 82.09W
08/04/2024                   Sarasota           FL   Trained Spotter

            Skywarn spotter reported a funnel cloud near
            Peachland Blvd and I-75 in Port Charlotte.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:24 PM EDTSpecial Weather StatementTBWHighlands51 min
Aug 3, 11:19 PM EDTHurricane WarningTBWLevy36 hr
Aug 4, 8:42 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee33 min
Aug 4, 10:19 AM EDTTornado WarningTBWDeSoto, Hardee26 min
Aug 4, 10:45 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee30 min
Aug 4, 11:04 AM EDTTornado WarningTBWCharlotte, DeSoto26 min
Aug 4, 11:09 AM EDTRiver Flood WarningTBWPasco21 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough8 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough21 days
Aug 4, 11:15 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk30 min
Aug 4, 11:30 AM EDTTornado WarningTBWDeSoto, Hardee30 min
Aug 4, 11:59 AM EDTTornado WarningTBWHardee, Polk31 min
Aug 4, 12:59 PM EDTTornado WarningTBWDeSoto, Hardee31 min
Aug 4, 1:36 PM EDTTornado WarningTBWHardee, Polk24 min
Aug 4, 4:49 PM EDTFlash Flood WarningTBWManatee, Sarasota5 hr
Aug 4, 4:59 PM EDTTornado WarningTBWCharlotte, DeSoto, Manatee, Sarasota20 min
Aug 4, 5:00 PM EDTTornado WarningTBWCharlotte, DeSoto, Sarasota30 min
Aug 4, 6:13 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 7:33 PM EDTSpecial Marine WarningTBW27 min
Aug 4, 7:38 PM EDTTornado WarningTBWManatee, Sarasota37 min
Aug 4, 7:40 PM EDTSpecial Marine WarningTBW20 min

Nearby

Tornado Warnings in Florida, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.